Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 440, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2008, 9:31 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2008, 9:31 PM CDT (02:31 UTC)
- Expired
- Jul 21, 2008, 10:01 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:57 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 6:57 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 657 PM CDT MON JUL 21 2008 .SHORT TERM.../REST OF THIS AFTERNOON AND TONIGHT/ PRIMARY SFC BOUNDARY DIPPED SOUTH INTO NORTHERN MISSOURI AFTER BEING INFLUENCED FROM SOUTHERN MOVING OUTFLOW BOUNDARY FROM THE MORNING CONVECTION. CURRENTLY SOUTHERN IOWA REMAINS CAPPED DUE TO WARM AIR AT AROUND 800 MB. STRONG SHORT WAVE NOW DROPPING SOUTH THROUGH THE DAKOTAS WILL GRADUALLY BRING COOLER MID LEVEL TEMPERATURES AND EFFECTIVELY ERODING THE CAP. EXPECT STORMS TO FIRE OVER SOUTHEAST NEBRASKA TO SOUTHWEST IOWA LATE THIS AFTERNOON AND PROCEED TO THE EAST SOUTHEAST OVER SOUTHERN IOWA. ENVIRONMENT STILL PRIMED FOR ANOTHER SEVERE EVENT LIKELY. LIKELY EVOLUTION SIMILAR TO LAST EVENING WITH INITIAL SUPERCELLS...MOST LIKELY HP...EVOLVING INTO AN ORGANIZED BOW ECHO AND TRACKING JUST NORTH OF THE SFC BOUNDARY THIS EVENING. HEAVY RAINFALL POTENTIAL LACKING WITH PROGRESSIVE NATURE OF STORMS THOUGH INTENSE RAINFALL RATE CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP. SYSTEM WILL BEGIN TO MOVE OUT OF SOUTH CENTRAL IOWA TOWARDS MIDNIGHT. .LONG TERM.../TUESDAY THROUGH MONDAY/ TUESDAY AND WEDNESDAY WILL BE MOSTLY DRY AS SURFACE HIGH PRESSURE BUILDS DOWN THE UPPER MIDWEST AND GREAT LAKES REGION. SLIGHT CHANCES FOR RAIN WILL REMAIN IN THE FAR SOUTH TUESDAY MORNING...THE REMNANTS OF OVERNIGHT CONVECTION MOVING OUT...AND POSSIBLY THE NORTHEASTERNMOST COUNTIES AS A SUBTLE SHORTWAVE MOVES AROUND A LARGE AND DEEP GYRE CENTERED NORTHEAST OF THE GREAT LAKES. BOTH OF THESE FEATURES WILL BE GONE BY TUESDAY NIGHT...LEAVING US DRY FOR WEDNESDAY. BOTH DAYS WILL ALSO BE MILD AS WELL WITH COOLER AND DRIER AIR ADVECTING AROUND THE SURFACE HIGH FROM THE UPPER GREAT LAKES. THIS BRIEF RESPITE WILL BE INTERRUPTED WEDNESDAY NIGHT...AS A MID LEVEL RIDGE PASSING OVERHEAD WILL AMPLIFY NORTH NORTHWESTERLY STEERING FLOW...AND A LONG SURFACE TROUGH STRETCHING FROM CANADA DOWN THE WESTERN PLAINS WILL ADVANCE EASTWARD THROUGH THE AREA. ECMWF HAS BEEN INCREDIBLY CONSISTENT WITH THIS FEATURE FOR SEVERAL DAYS...ALTHOUGH ITS TIMING HAS BEEN PUSHED BACK JUST SLIGHTLY AND NOW APPEARS MOST LIKELY AFTER MIDNIGHT WEDNESDAY NIGHT. GFS AND NAM APPEAR TO BE INDICATING AN MCS MOVING QUICKLY SOUTH SOUTHEAST IN THE FLOW DURING THE NIGHT...WITH THE NAM TAKING IT JUST SOUTHWEST OF US NEAR OMAHA AND KANSAS CITY AND THE GFS TAKING IT DIRECTLY OVERHEAD. DYNAMICS AND SHEAR SHOULD BE SUPPORTIVE OF THIS...BUT IT REMAINS TO BE SEEN WHETHER GOOD THETA-E ADVECTION ASSOCIATED WITH THE MID LEVEL RIDGE WILL BE ABLE TO OVERCOME AN INITIAL LACK OF LOW LEVEL INSTABILITY IN TIME. HAVE INCREASED RAIN CHANCES TO UPPER LIMITS OF CHANCE POPS...HOWEVER SEVERE POTENTIAL IS CONDITIONAL AND THERE IS A POSSIBILITY THAT MUCH OF THE RAIN COULD MISS US JUST TO THE SOUTHWEST SO HAVE NOT INCLUDED ANY LIKELIES AT THIS TIME. ONCE THIS SYSTEM CLEARS OUT BY LATE THURSDAY WE WILL ONCE AGAIN BE AT THE MERCY OF WEST NORTHWESTERLY FLOW. THERE IS ANOTHER POSSIBILITY OF THUNDERSTORMS LATE FRIDAY AS A SHORTWAVE DIGS THROUGH THE GREAT LAKES AND WISCONSIN...AND GFS INDICATES A GOOD DEAL OF INSTABILITY AFTER A DAY AND A HALF OF ROUGHLY SOUTHERLY MODIFYING SURFACE FLOW. HOWEVER...ANY SUCH CONVECTION WILL BE HEAVILY DEPENDENT ON A SURFACE BOUNDARY /AKA BACK DOOR COLD FRONT/ WHICH THE EXTENDED MODELS ARE HAVING TROUBLE RESOLVING. HAVE INCLUDED ONLY SLIGHT POPS FOR FRIDAY AND FRIDAY NIGHT AT THIS TIME. && .AVIATION...22/00Z SCATTERED THUNDERSTORMS ALONG I80 WILL CONTINUE MOVING SLOWLY SOUTHWARD EXITING DSM BY 01Z AND OTM BY 03Z. FOD/MCW/ALO WILL NOT BE AFFECTED. AFTER 03Z...VFR CONDITIONS ANTICIPATED EXCEPT FOR MVFR FOG POTENTIAL AROUND MCW TOWARD DAYBREAK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LEE/DONAVON/SMALL
Hazardous weather outlook, Jul 21, 3:53 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT MON JUL 21 2008 IAZ033>038-044>050-057>062-070>075-222100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- 353 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP...SOME OF WHICH MAY BECOME SEVERE. QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY THROUGH THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH 10 PM. IAZ004>007-015>017-023>028-039-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 353 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY NIGHT AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED UNTIL POSSIBLY WEDNESDAY NIGHT. IAZ081>086-092>097-222100- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 353 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE WEATHER EXISTS THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEBRASKA AND INTO SOUTHERN IOWA. THESE STORMS ARE EXPECTED TO BECOME QUICKLY SEVERE WITH QUARTER SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH POSSIBLE. AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY THROUGH THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:49 AM CDT | Flash Flood Warning | DMX | Taylor | 117 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.